Indiana, 2018

Flash Flood in Indiana, May 18, 2018

May 18, 2018 · NWS ILN · 1 event in 1 county or zone

Scattered thunderstorms developed along a stalled boundary that was lingering across the Ohio Valley. Some of the storms produced locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed along a stalled boundary that was lingering across the Ohio Valley. Some of the storms produced locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 18, 7:47 PM EST, 13 minutes earlier.

Area forecast discussion, May 18, 7:47 PM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
847 PM EDT Fri May 18 2018

.SYNOPSIS...
A broad area of low pressure will migrate northward into the
area tonight through Saturday, providing widespread showers and
thunderstorms. Another system will move into the region Sunday
into Monday, keeping precipitation chances in the forecast
through early next week and a continued warm and humid airmass.
Drier weather may return by midweek next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Went ahead and issued a short flash flood watch for portions of
the tristate area given additional heavy rain moving into the
region.

Updated the forecast to add heavy rain mention in across
southwestern portions of the forecast area across the tri-state
especially. Over 4 inches of rain has already occurred in some
locations. Thunder will be primarily limited to the south this
evening where there is the better instability. Rain showers
will overspread the rest of the region and remain in place this
evening and into tonight. Rain activity will gradually decrease
in coverage late in the overnight hours. Updated the HWO to
include flood threats across primarily the western half of the
forecast area for this evening and into the overnight hours.
Only minor changes to the rest of the forecast at this time.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
A weakly-defined surface low will be tracking west and northwest
of the local area at the beginning of the short term period,
with the front expected to be oriented approximately west to
east just north of the FA. Although cloud cover will be a bit
thicker and more widespread for western parts of the area,
breaks in clouds in the eastern half or so of the region will
allow for spotty shower and thunderstorm development fairly
quickly/early during the day on Saturday. With diurnal heating,
activity will increase in coverage as it moves northeast from
the late morning through early evening hours.

Even though the individual weather features involved in
tomorrows environment are relatively weak and ill-defined on
their own, any surface low moving through the Ohio Valley in
mid-May certainly deserves a second look from a severe risk
perspective. Do think that the MRGL risk per SPC in the east is
well justified as low level destabilization will be more robust
and widespread than is being experienced today (Friday). With
this being said, the wind fields aloft are fairly weak and will
likely limit organization of storms to a degree. With sufficient
instability and lack of any notable shear and/or focused forcing
mechanism aloft, the environment and evolution will bear
watching, but the overall threat will likely remain closer to
the low end of the scale. Certainly cannot rule out some small
hail or gusty winds in the strongest cells that develop
Saturday.

Highs will top out in the mid 70s to around 80 degrees on
Saturday.

By Saturday evening, the surface low will be pulling away from
the local area and with the loss of daytime heating, expect a
fairly rapid downtick in convective coverage towards sunset.
Nevertheless, as the surface low pulls away, the trailing cold front
will once again begin to stall over the local area Saturday
night into Sunday, with lows ranging from the upper 50s in the
north to the mid 60s in the south. With the frontal boundary
continuing to linger in the area, the threat for daily scattered
showers and storms will continue Sunday into the first part of
the long term period.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Wavy quasi-stationary front will extend across the region at the
beginning of the period. The front may briefly lift north of the
area as low pressure tracks across the lower Great Lakes on Tuesday.
But as the low heads east, a trailing front will slide across the
area. Unsettled conditions will persist through this time period
with sporadic showers and thunderstorms.

Center of high pressure will track from the Great Lakes to off the
New England coast from Wednesday through Friday. The influence of
this high will bring dry conditions to the forecast area for the
latter part of the week.

Temperatures will be above normal through the period with lows
having a greater departure from normal than highs.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
Showers will move across the TAF sites at the start of the TAF
period and into the overnight hours. There will be thunderstorms
also around the KCVG and KLUK TAFs at the start of the TAF
period. Vsbys will be reduced with some of the precipitation
activity. Cigs will lower overnight into the IFR and MVFR
categories and then rise to MVFR during the day on Saturday.
Additional showers and thunderstorms will be possible on
Saturday in addition to some wind gusts around 20 knots.

OUTLOOK...Chances for thunderstorms will exist at times through
Tuesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch until 1 AM EDT Saturday for OHZ077-078.
KY...Flash Flood Watch until 1 AM EDT Saturday for KYZ090>098.
IN...Flash Flood Watch until 1 AM EDT Saturday for INZ074-075-080.

&&

SYNOPSIS...KC
NEAR TERM...Novak
SHORT TERM...KC
LONG TERM...
AVIATION...Novak
Hazardous weather outlook, May 18, 7:46 PM EST, 14 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
846 PM EDT Fri May 18 2018

INZ050-058-059-066-073-KYZ089-099-OHZ026-034-035-042>044-051>053-
060>062-070>072-079-200100-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Carroll-Mason-Hardin-
Mercer-Auglaize-Darke-Shelby-Logan-Miami-Champaign-Clark-Preble-
Montgomery-Greene-Butler-Warren-Clinton-Brown-
846 PM EDT Fri May 18 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Southwest Ohio and West
Central Ohio.

.DAY ONE...Tonight.

Heavy rain will move across the region tonight. There will be the
potential for flooding concerns tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated strong to severe thunderstorms will be possible Sunday
evening into Sunday night as another system approaches the area.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report heavy rainfall values to the National
Weather Service.

KYZ100-OHZ045-046-054>056-063>065-073-074-080>082-088-200100-
Lewis-Union OH-Delaware-Madison-Franklin OH-Licking-Fayette OH-
Pickaway-Fairfield-Ross-Hocking-Highland-Adams-Pike-Scioto-
846 PM EDT Fri May 18 2018

This Hazardous Weather Outlook is for Northeast Kentucky, Central
Ohio and South Central Ohio.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated strong to severe thunderstorms will be possible on Saturday
afternoon and evening and again Sunday evening and Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ074-075-080-KYZ090>098-OHZ077-078-200100-
Dearborn-Ohio-Switzerland-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Hamilton-Clermont-
846 PM EDT Fri May 18 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 1 AM EDT SATURDAY...

This Hazardous Weather Outlook is for Southeast Indiana, Northern
Kentucky and Southwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated strong to severe thunderstorms will be possible Sunday
evening into Sunday night as another system approaches the area.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report heavy rainfall values to the National
Weather Service.

In the hours before

Local storm report, May 18, 5:48 PM EST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
648 PM EDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     FLASH FLOOD      WILLIAMSTOWN            38.64N 84.56W
05/18/2018                   GRANT              KY   LAW ENFORCEMENT

            HIGH WATER WAS REPORTED ON THE INTERSTATE 75 NEAR
            WILLIAMNSTOWN.

&&
Special weather statement, May 18, 6:03 PM EST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Wilmington OH
703 PM EDT FRI MAY 18 2018

KYZ090>092-095-096-182330-
Boone KY-Pendleton KY-Kenton KY-Gallatin KY-Grant KY-
703 PM EDT FRI MAY 18 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN KENTON...SOUTHERN
BOONE...NORTHEASTERN GRANT...WEST CENTRAL PENDLETON AND EASTERN
GALLATIN COUNTIES UNTIL 730 PM EDT...

At 703 PM EDT, radar indicated a strong thunderstorm over Crittenden,
moving north at 10 mph.

STORM HAZARDS INCLUDE...
Winds to 30 mph...
One half inch diameter hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Independence, Walton, Union, Crittenden, Dry Ridge, Ryland Heights,
Munk, Atwood, Richwood, Ryle, Bank Lick, Northcutt, Big Bone Lick,
Bracht, Gardnersville, Knoxville, Fiskburg, Ricedale, Beaverlick and
Sherman.

This includes the following Interstates...
 I-71 in Kentucky between mile markers 68 and 77.
 I-75 in Kentucky between mile markers 159 and 176.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3886 8479 3888 8478 3889 8481 3890 8481
      3897 8447 3886 8446 3885 8446 3871 8445
      3866 8467
TIME...MOT...LOC 2303Z 165DEG 11KT 3876 8459

Sites
Local storm report, May 18, 6:09 PM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
709 PM EDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     FLASH FLOOD      DRY RIDGE               38.68N 84.60W
05/18/2018                   GRANT              KY   PUBLIC

            WATER OVER ROADWAY AND FLOW DOWN HILLSIDE.

&&
Special weather statement, May 18, 6:21 PM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Wilmington OH
721 PM EDT FRI MAY 18 2018

INZ075-080-KYZ089-090-094-182345-
Switzerland IN-Ohio IN-Carroll KY-Owen KY-Gallatin KY-
721 PM EDT FRI MAY 18 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT OHIO...SWITZERLAND...
EASTERN CARROLL...WESTERN OWEN AND WESTERN GALLATIN COUNTIES UNTIL
745 PM EDT...

At 721 PM EDT, radar indicated strong thunderstorms along a line
extending from 6 miles north of Vevay to 10 miles east of New Castle,
moving north at 15 mph.

STORM HAZARDS INCLUDE...
Very heavy rain...

Locations impacted include...
Carrollton, Vevay, Warsaw, Kentucky Speedway, Florence, Pleasant,
Fairview, Ghent, Sanders, Sparta, Worthville, Monterey, Gratz, Center
Square, Interstate 71 at Mile Marker 52, Langstaff, Wheatley,
Markland, Avonburg and Moorefield.

This includes I-71 in Kentucky between mile markers 44 and 56.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3838 8490 3842 8488 3843 8493 3845 8491
      3846 8492 3843 8494 3843 8496 3847 8495
      3849 8499 3852 8498 3851 8503 3856 8501
      3857 8504 3856 8506 3860 8508 3859 8511
      3888 8521 3892 8520 3890 8495 3835 8483
TIME...MOT...LOC 2321Z 168DEG 12KT 3884 8507 3840 8497

Sites
Local storm report, May 18, 6:35 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
735 PM EDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      WILLIAMSTOWN            38.64N 84.56W
05/18/2018                   GRANT              KY   911 CALL CENTER

            HELTON STREET WASHED OUT. SEVERAL ROADS AND BUSINESSES
            FLOODED.

&&

MBP
Local storm report, May 18, 7:22 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
822 PM EDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     FLASH FLOOD      3 SW WILLIAMSTOWN       38.61N 84.60W
05/18/2018                   GRANT              KY   BROADCAST MEDIA

            HEEKIN CLARKS CREEK IS OUT OF ITS BANKS AND ACROSS A
            ROAD.

&&

The radar

The Cincinnati radar (KILN), 122 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Switzerland

When
May 18, 8:00 PM EST to 9:00 PM EST
Where
Switzerland County, 2.14 mi NNW of Markland to 1.8 mi N of Markland
Cause
Heavy Rain
Property damage
$3,000
Reported by
State Official
Coordinates
38.810, -84.990

Heavy rain caused a mudslide onto Markland Pike.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745513.